Heavy Snow, Sawtooth Mountains
- When
- December 2, 5:00 PM MST to December 3, 4:00 PM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- Mesonet
Thirteen inches of snow was reported at Mill Creek Summit with ten inches at Smiley Mountain.
An early December storm brought amounts as high as one to two feet in portions of the Central Mountains and Upper Snake Highlands.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
An early December storm brought amounts as high as one to two feet in portions of the Central Mountains and Upper Snake Highlands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 2, 2:31 PM MST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 231 PM MST SUN DEC 2 2007 .SHORT TERM...TONIGHT THROUGH WEDNESDAY. FORECAST IS EVOLVING SLOWER THAN EXPECTED WITH FIRST WAVE OF MOISTURE WEAKENED CONSIDERABLY AS IT ENTERED IDAHO DUE TO DRY AIR ENTRENCHED OVER THE REGION. NAM HAS CAPTURED THE TIMING VERY WELL AND NOW BRINGS THE BULK OF THE SNOW IN AFTER 00Z. QPF AMOUNTS HAVE INCREASED ON BOTH MODELS SINCE YESTERDAY...AS A RESULT SNOWFALL TOTALS HAVE INCREASED CONSIDERABLY IN THE CENTRAL MOUNTAINS AND NEAR YELLOWSTONE. UP TO 4 INCHES OF SNOW IS POSSIBLE IN THE VALLEYS OF THE CENTRAL MOUNTAINS TONIGHT AND UP TO 9 INCHES IS POSSIBLE IN THE MOUNTAINS. AN ADDITIONAL 3 INCHES IS POSSIBLE ON MONDAY IN THE CENTRAL MOUNTAIN VALLEYS WITH 4 TO 8 INCHES POSSIBLE IN THE MOUNTAINS. THUS A WINTER STORM WARNING REMAINS IN EFFECT FOR THE ID ZONES 18/31/19 FOR TONIGHT AND MONDAY. THE WARNING CONTINUES INTO MONDAY NIGHT FOR ZONE 19 SINCE THE ONSET IS EXPECTED TO BE A LITTLE LATER. GUSTY WINDS ARE ALSO POSSIBLE IN THE WARNING AREA WHERE SUSTAINED 25 MPH WINDS ARE POSSIBLE. SNAKE PLAIN AND SOUTHERN HIGHLANDS IS NOT EXPECTED TO SEE MUCH PRECIPITATION FROM THIS SYSTEM DUE TO THE COMBINED EFFECTS OF DOWNSLOPE AND THE MOISTURE WILL BE MAINLY DIRECTED AT THE CENTRAL MOUNTAINS...NORTHERN AND EASTERN HIGHLANDS. TO FURTHER COMPLICATE ISSUES...THE REGION WILL BE SEEING WARMING TEMPS AND THUS RISING SNOW LEVELS DUE TO A STRENGTHENING RIDGE OVER THE SOUTHWEST U.S. THESE WARMER TEMPS AND INCREASED SNOW LEVELS WILL BE ESPECIALLY NOTICED ON MONDAY AS SNOW LEVELS RISE TO 5000-6000FT AND 6000-7000FT MONDAY NIGHT. ANOTHER DIFFERENCE FROM YESTERDAY MODEL RUNS IS THAT THE RIDGE DOES NOT APPEAR TO LIFT THE PRECIPITATION SHIELD NORTHWARD. AS A RESULT...PRECIPITATION IS EXPECTED TO PERSIST THROUGH THE DAY ON MONDAY. BY MONDAY NIGHT THE MAIN FLOW OF MOISTURE WILL GRADUALLY WORK SOUTHWARD AS THE RIDGE FLATTENS OUT. CHANCES FOR PRECIPITATION WILL LESSEN THROUGHOUT THE DAY ON TUESDAY AS THE MAIN FLOW OF MOISTURE SAGS SOUTHWARD. PRECIPITATION CHANCES WILL BE LIMITED TO THE HIGH COUNTRY TUESDAY NIGHT AND WEDNESDAY AS UPSLOPE FROM THE MOUNTAINS SQUEEZES OUT RESIDUAL LOW LEVEL MOISTURE. VALLE .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT...SOME AGREEMENT COMING INTO PLAY NOW WITH THE EXTENDED FORECAST. HOWEVER...TO START OUT THERE IS SOME DISCREPANCY WITH EC AND GFS ON TROF COMING ACROSS WED NIGHT INTO THU. GFS MUCH STRONGER WITH THIS SYSTEM THAN EC BUT WITH NW FLOW ALOFT ANY TYPE OF SYSTEM COMING THROUGH WILL FAVOR CENTRAL AND EASTERN MTNS WITH BETTER CHC OF PRECIP VS THE SNAKE PLAIN. AFTER THIS...THERE IS SOME AGREEMENT IN MODEL DATA. GFS/EC AND SOME GFS ENSEMBLE MEMBERS AGREE ON TAKING NEXT TAKING CLOSED LOW SE ACROSS EASTERN PACIFIC TOWARD CA COAST BY FRI AM...THEN IN SOME FORM FARTHER SE TOWARD SOUTHERN CA AND BAJA INTO THE WEEKEND. THIS HAS BEEN A TREND THAT HAS BEEN SLOWLY DEVELOPING IN THE PAST FEW RUNS SO HAVE TRENDED SLOWLY THAT DIRECTION WITH GRIDS. THIS WOULD TAKE MOST OF THE ENERGY TO FAR SOUTH TO GIVE EASTERN ID A GOOD SHOT AT PRECIPITATION SO HAVE LOWERED POPS SOME BUT KEPT CHANCE POPS IN THE MTNS AND SLIGHT CHC FOR THE VLYS...AS SOME ENERGY IN SPLITTING FLOW PASSES OVER THE FCST AREA. THIS PATTERN ALSO WOULD BRING SLIGHTLY COOLER WEATHER VS THE SHORT TERM FCST WITH VLY HIGHS IN THE 30S WITH THE WARMEST SPOTS TRYING TO CREEP ABOVE 40. KEYES && .AVIATION...SKIES HAVE CLEARED OVER MOST OF THE SNAKE PLAIN/EASTERN MAGIC VALLEY. THE EXCEPTION IS THE PARTS OF THE UPPER SNAKE VALLEY WHERE BKN MID LEVEL CLOUDS ARE SLOWER TO LEAVE. WAVE CLOUDS ARE PRESENT OVER THE AREA INDICATIVE OF STRONGER WINDS WHICH HAVE MIXED DOWN TO THE SFC COMBINING WITH DECENT SOUTHERLY SFC GRADIENT TO CREATE BREEZY CONDITIONS FOR TAF SITES EXCEPT FOR KSUN. EXTENSIVE CLOUD SHIELD ALREADY MOVING BACK INTO CENTRAL MTNS AS NEXT SYSTEM APPROACHES. VFR CONDITIONS WILL DIMINISH THIS EVENING ACROSS CENTRAL MTNS FIRST WITH A RETURN TO MVFR/IFR CONDITIONS AS SNOW BEGINS IN EARNEST THERE THIS EVENING AND CONTINUE INTO MONDAY EVENING. THIS WILL SLOWLY SPREAD EAST TONIGHT. CROSS SECTIONS SHOW AS FIRST SURGE OF MOISTURE RETURNS THIS EVENING...A FEW -SHRASN ARE POSSIBLE EASTWARD OF THE CENTRAL MTNS. MTN SNOW/VALLEY RAIN AND SNOW WILL CONTINUE FOR THE MTNS ALL DAY MONDAY. POSSIBILITY OF RAIN OR SNOW EXISTS FOR VALLEY TAF SITES WITH THE LEAST CHC AT KPIH TOMORROW. WHERE PRECIP OCCURS MVFR/IFR CONDITIONS WILL EXIST WITH LIFR/MTN OBSCURATIONS POSSIBLE FOR THOSE FLYING IN THE MTNS. WINDS ARE EXPECTED TO BE BREEZY AT TIMES FOR THE VALLEYS BUT WEAKER THAN WE ARE SEEING THIS PM. A STRONGER FLOW ALOFT FOR THE WEST WILL CREATE BREEZY WESTERLY WINDS FOR HIGHER TERRAIN FOR THE NEXT 24 HOURS. KEYES && .PIH WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM MST MONDAY FOR IDZ019. WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST MONDAY FOR IDZ018-031. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 220 PM MST SUN DEC 2 2007 IDZ017>025-031-032-031215- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 220 PM MST SUN DEC 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS MODERATE. A STRONG PACIFIC STORM SYSTEM WILL PUSH INTO CENTRAL MOUNTAINS THIS EVENING AND UPPER SNAKE HIGHLANDS TONIGHT WITH SEVERAL INCHES OF SNOW LIKELY ABOVE 6500 FT DURING OVERNIGHT HOURS. WINTER STORM WARNING IS EFFECT FOR THOSE LOCATIONS FOR TONIGHT AND MONDAY. RESIDENTS AND TRAVELERS IN KETCHUM/STANLEY/DUBOIS/DRIGGS AREAS SHOULD BE PREPARED FOR SNOW-COVERED ROADS AND BLOWING/DRIFTING SNOW ON MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS MODERATE. PACIFIC STORM SYSTEM WILL CONTINUE TO DUMP SNOW ACROSS CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS ON MONDAY WITH SNOW TOTALS OF GREATER THAN 12 INCHES POSSIBLE AT HIGHER ELEVATIONS. REST OF SOUTHEAST IDAHO WILL SEE PATCHY LIGHT RAIN OR RAIN/SNOW MIX AS SNOW LEVELS REMAIN NEAR 6000 FT. STORM WEAKENS ON TUES WITH NO SIGNIFICANT WEATHER EXPECTED ACROSS THE REGION. NEXT CHANCE OF MOUNTAIN SNOW/VALLEY MIX OCCURS WEDNESDAY AS UPPER LEVEL TROUGH SWINGS THROUGH...LITTLE/NO ACCUMULATIONS EXPECTED. QUIET CONDITIONS ON THURSDAY BEFORE POSSIBLY ANOTHER STRONG STORM ARRIVES FRIDAY/SATURDAY...BUT TOO EARLY TO TELL HOW THIS SYSTEM MIGHT EVOLVE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO...INCLUDING SNOWFALL TOTALS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
4 heavy snow. Local standard time, as filed.
Thirteen inches of snow was reported at Mill Creek Summit with ten inches at Smiley Mountain.
Fifteen inches of snow were reported in Island Park with twelve inches at Macks Inn and 22 inches at the Black Bear SNOTEL site.
Nine inches of snow fell in Ketchum with higher amounts at surrounding SNOTL sites. Sixteen inches fell at Galena, 13 inches at Lost Wood Divide, and 18 inches at Vienna Mine.
Seventeen inches of snow were recorded at the Medow Lake SNOTEL site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72673, 72675, 72678, 72679.